Community reacts to soaring opioid deaths with Narcan handouts and training
Daniel Stewart was awake for three days straight, not thinking clearly, hallucinating and in pain. He’d been trying to kick a methadone pill habit and had used methamphetamine to counter the opioid.
Looking for relief, the 32-year-old Plano man shot fentanyl-laced heroin.
“I overdosed and died, and I woke up in the back of an ambulance after a shot of Narcan, pissed off and everything hurt,” he said, remembering that day in March of 2021 — feeling upset that he was no longer high. “What I was willing to throw away at that time? Everything. It didn't matter to me to die. But now I'm so grateful I didn't,” said Stewart, who was living in Dixon at the time.
Stewart had a complex drug-use situation, but he said an overdose can happen to anyone using opioids.
Joan Stevens Thome, the Sangamon County Health Department’s health educator, distributes boxes of the nasal spray form of Naloxone (aka Narcan). She has been training people at sessions throughout the county on how to use it.
“In almost every one of them,’’ she said, “ I've had somebody come up to me and say thank you for humanizing this. It's somebody that is in their immediate family — a cousin, a neighbor, an aunt and uncle, a parent, grandparent. Anybody can be touched by this."
Overdose deaths are on the rise in Sangamon County. Coroner Jim Allmon says the vast majority have been related to the synthetic opioid fentanyl, which is 50 times more potent than heroin. Between 2020 and 2022, the number rose from 53 a year to 74 in the county.
At the end of July more than 40 deaths had already occurred. “The numbers are staggering, really,” he said. “We're doing as much as we can to educate, but I can assure you, if somebody purchased illicit drugs in Sangamon County, by our numbers, there's an 83% chance that it could contain fentanyl.”
Statewide there were more than 3,000 opioid related deaths in 2021, according to the Illinois Department of Public Health’s most recent count. In Cook County, there were 2,000 opioid-related deaths last year, which is the highest number reported in a single year
Jeremy Klemanski, CEO and president of Illinois-based Gateway Foundation, which provides drug and alcohol rehabilitation treatment, said, “Sometimes the people selling on the street don't know what's in it. Sometimes they do. So, we see when you add fentanyl, and other designer chemicals to opioids, it increases the lethality.
“It taxes the body's ability to respond to the substance that a person might be using the same amount that they've previously used in their mind, but they might be using something far more potent and as a result, far more lethal.,’ he said.
The Illinois Department of Human Services “has seen a dramatic rise in enrollments in training as community-based organizations, first responders, hospitals, and clinics see the lethal impact of fentanyl and other synthetic opioids in their communities,’’ a DHS spokeswoman wrote in an email.
Among the drugs to which people might be exposed without knowing is carfentanil, an elephant tranquilizer, which is 100 times more powerful than fentanyl.
“When we have vulnerable people, and people with substance use disorders and/or people who are just recreationally using substances, being poisoned by incredibly lethal compounds that they don't know that they're receiving at times, that is a crisis,” Klemanski said.
But the use of Narcan has kept the numbers from being higher, as Stevens Thome notes.
“ Narcan is an incredible tool to help save people in our community. We're hearing more and more responses about people using it. People are having success with it,” she said. “And then people can also, at times, make their way into recovery.”
Despite the power of Narcan. Stevens Thome said, at first there was resistance to the dispersal of Narcan in the community. She said, “I don't think people really understand what it was. I don't think they understood much about addiction, and its association with trauma and mental health issues. I think people are starting to understand that more and more.
She distributes nasal Narcan — four milligrams per dose with two doses per kit.
“It's very easy to use. It's a little plunger, and you hold it in between your fingers,’ she said. “You put the white part up to somebody's nose, where your fingers actually touch the side of their nose, and you just push.”
The kits are funded by Illinois Department of Human Services Overdose Education and Naloxone Distribution grants, which aim to reduce overdoses and ensure that “communities most impacted by overdoses have easy access to naloxone and that naloxone is widely available across the state,” according to a spokeswoman with DHS.
One focus for Stevens Thome is at elementary schools, high schools and colleges throughout the county, including at the University of Illinois Springfield and Williamsville High School, where health teacher Tasha Shade hosted a visit by the county health educator.
“Just noticing the trends nation(ally) and locally, teen abuse rates, and … overdoses kind of struck a chord with me, and so it just made me think, okay, it's out there,’’ Shade said. “I have an obligation as an educator to make sure that these kids are going to be safe.”
Stevens Thome encourages schools to keep Narcan kits in several locations, noting that overdoses have occurred at events.
“We are seeing them sometimes in parking lots and sometimes in gas station bathrooms, libraries or wherever people are using – even along the sidewalk.
“But most — I would say 85% or more –- happened in the home, which is why I think it's important that if you're going to have pain medication in your house, it's a really good idea to have Naloxone nearby,” she said.. “Or if you know of somebody who has a habit or may be hiding a habit, that's something that we need to be ready to respond to.”
Klemanski of Gateway said, ”When we think about having a first -aid kit, businesses, public places really should have an overdose response kit. We've put them on the walls at our facilities, even though our staff are professionally trained, and we carry medication, we still have overdose response kits on the wall so that they can … quickly grab the resource.”
At the LGBTQ service provider Phoenix Center in Springfield, Narcan is kept outside at the back of the building
Assistant Director Sara Bowen-Lasisi said, “Someone will have overdosed in the car, and they will pull into the parking lot with access to Narcan, and then reverse the effects. The Phoenix Center staff have been trained to give Narcan, including Bowen-Lasisi, who carries a kit in her car.
“We do outreach work in rural counties and there was a client that was actually in the car with me ’’ she said. “And the person apparently had taken a hit of heroin before they got into the car to do an HIV test. And they overdosed in the car. I was talking to them, Their speech just kind of started to slow and then eventually it was gone. And then they nodded completely out.”
She pulled the person out of the car and gave them nasal Narcan.
“The person came back with just one dose of Narcan, and fortunately was able to be saved. But it was in the middle of nowhere, where there were probably no other resources for some time, in a town with volunteers for everything — firefighters, paramedics, that sort of thing,” she said.
Stewart, who works with others recovering from substance-use problems, is a firm believer in the power of Narcan. “I carry Narcan in my car. And my whole thing with it is even though you might not like me, but I'm gonna save your life.”